Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2003, 6:08 AM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 6:08 AM CDT (11:08 UTC)
- Expired
- Apr 19, 2003, 7:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
009 WUUS53 KTOP 191108 SVRTOP KSC087-177-191200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 607 AM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS WESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 700 AM CDT * AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF TOPEKA...MOVING NORTH AT 30 MPH. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3888 9580 3888 9552 3921 9549 3921 9569 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:08 AM CDT, 3 hours earlier.
Area forecast discussion, Apr 19, 3:08 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 308 AM CDT SAT APR 19 2003 CONVECTION TODAY INTO TONIGHT AND THEN AGAIN AROUND MIDWEEK ARE PRIMARY FORECAST CONCERNS. CONVECTION MOVING TOWARD US FROM THE SW MEANS AT LEAST A WET MORNING ACROSS THE CWA. SIGNIFICANT UPPER FEATURE WILL ASSIST THE CONVECTION AND COULD EXTEND IT INTO THE AFTERNOON HOURS. SOME TRAINING LIKELY, BUT AREA IS STILL QUITE DRY SO WILL HOLD OFF ON A FLASH FLOOD WATCH FOR NOW AND JUST MENTION HEAVY RAIN POSSIBLE. PRECIPITATION SHOULD LAST INTO TONIGHT AND THIS COULD CAUSE POTENTIAL NEED FOR A FLASH FLOOD WATCH LATER IN THE DAY. TIME WILL TELL. WILL STAY WITH POPS IN THE NORTHEAST COUNTIES SUNDAY MORNING. NO MAJOR CHANGES FOR THE MONDAY THROUGH FRIDAY PERIOD AT THIS POINT. LOOKS LIKE THE BETTER CHANCES FOR NEXT ROUND OF RAIN WILL BE AROUND MIDWEEK. THIS HANDLED WELL IN CURRENT FORECAST. DAILY HIGHS THROUGH NEXT FRIDAY LIKE STUCK TO THE 60S MOST AREA. .TOP...NONE. 34
Hazardous weather outlook, Apr 19, 4:00 AM CDT, 2 hours 8 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CDT SAT APR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSORMS ARE LIKELY TODAY...SOME COULD BECOME SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS ARE EXPECTED SUNDAY MORNING IN NORTH AND EAST PARTS OF THE AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH THURSDAY NIGHTACROSS THE AREA. SOME OF THESE COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Apr 19, 12:54 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT SAT APR 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM CLINTON KS 1 INCH HAIL
04/19/03 DOUGLASLocal storm report, Apr 19, 12:55 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SAT APR 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM LAWRENCE KS .88 INCH HAIL
04/19/03 DOUGLASLocal storm report, Apr 19, 2:09 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT SAT APR 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM HARVEYVILLE KS .75 INCH HAIL
04/18/03 WABAUNSEE
1109 PM TOPEKA KS .75 INCH HAIL
04/18/03 SHAWNEE
1115 PM 2 E SCRANTON KS 1.75 INCH HAIL
04/18/03 OSAGE
1225 AM CLINTON KS 1 INCH HAIL
04/19/03 DOUGLAS
1240 AM LAWRENCE KS .88 INCH HAIL
04/19/03 DOUGLASLocal storm report, Apr 19, 3:02 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
302 AM CDT SAT APR 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM RICHLAND KS WIND DAMAGE
04/19/03 SHAWNEE POLE BARN DAMAGED, 4X4
BOARDS SNAPPED OFF AND
2X6S ALSO BROKEN.
DAMAGE TO EAST SIDE OF
BARN,The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Apr 18, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 31 min |
| Apr 18, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 29 min |
| Apr 18, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 38 min |
| Apr 18, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Apr 19, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| Apr 19, 12:32 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 28 min |
| Apr 19, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 52 min |
| Apr 19, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 28 min |
| Apr 19, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 34 min |
| Apr 19, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 64 min |
| Apr 19, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.